MAUDE Adverse Event Report: STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL DRILL, AO T2 FEMUR Ø4,2X340 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-4260
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/02/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
As reported: "after compression of both the talofemoral and talocalcaneal joints, a drill fracture occurred when drilling into the calcaneus from the lateral side.They gave up on the hole and moved on to the posterior calcaneal screw insertion technique.After drilling and measuring with a depth gauge, the screw was inserted, but it was found that the screw had ob'd.The screw was removed and the drill was broken when drilling again.Two screws that could be inserted into the calcaneus through the nail were not inserted.Instead, two screws were inserted by freehand drilling from outside the nail.No broken pieces of the drill were left behind in the body." this resulted in a 30 minute surgical delay.
 
Event or Problem Description
As reported: "after compression of both the talofemoral and talocalcaneal joints, a drill fracture occurred when drilling into the calcaneus from the lateral side.They gave up on the hole and moved on to the posterior calcaneal screw insertion technique.After drilling and measuring with a depth gauge, the screw was inserted, but it was found that the screw had ob'd.The screw was removed and the drill was broken when drilling again.Two screws that could be inserted into the calcaneus through the nail were not inserted.Instead, two screws were inserted by freehand drilling from outside the nail.No broken pieces of the drill were left behind in the body.".This resulted in a 30 minute surgical delay.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned, and matches the alleged failure.The device inspection revealed the following: the received drill shows significant signs of usage, the drill is completely broken in two ends both ends are available for analysis.The broken surface is brittle in nature, evident by a relatively smooth and shiny surface, caused most likely due to torsional and bending overload.Furthermore, a hardness test according to rockwell on the returned item indicates the material being in accordance with the values in the material specification.From the available radiographs, a formal medical opinion was sought: from the radiographs it is hard to confirm about hard bone, maybe there is some sclerotic bone, but bone being too hard for drilling cannot be confirmed.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on the investigation, the root cause was attributed to being user related.The appearance of a breakage surface indicates towards a forced brittle fracture caused most likely due to torsional and bending overload.If any additional information is provided, the investigation will be reassessed.

Brand Name
DRILL, AO T2 FEMUR Ø4,2X340 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16441208
Report Number0009610622-2023-00067
Device Sequence Number16931590
Product Code LXH
UDI-Device Identifier04546540196767
UDI-Public04546540196767
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-4260
Device Catalogue Number18064260
Device Lot NumberKU151538
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/16/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/02/2023
Supplement Date Received by Manufacturer03/23/2023
Initial Report FDA Received Date02/26/2023
Supplement Report FDA Received Date04/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/30/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age66 YR
Patient SexMale
Patient Weight67 KG
Patient RaceAsian